If you suspect a loved one is snorting lorazepam, this article is for you. While many people feel confident enough to spot signs of drug use, they’re probably most aware of obvious signs, such as used needles, dirty bongs, plastic bags of weed, and lighters. Signs a family member or friend is abusing their prescription medication can slip under the radar, especially when a pill can be crushed and snorted in a corner, bathroom, or other inconspicuous area in just a few seconds.
In this article, you’ll learn what lorazepam is, how often it’s abused, if snorting lorazepam is dangerous, six signs a loved one is abusing their medication, and how to help someone get help for benzodiazepine addiction.
What Is Lorazepam?
Lorazepam is a sedative and benzodiazepine (benzo) used as a short-term treatment option for anxiety and insomnia caused by anxiety or temporary situational stress. Stressors like a death in the family, romantic separation, or relocation to a new home can induce intense feelings of stress and worry. While not necessarily needing long-term therapy, these situations might benefit from FDA-approved medication.
Lorazepam is a central nervous system depressant that increases the amount of gamma-aminobutyric acid (GABA) activity in the brain. This slows the interaction rate between neurotransmitters and decreases the rate of bodily functions, inducing a calm and tranquilizing effect. Lorazepam is most known through its brand names, including Ativan, Lorazepam Intensol, and Loreev XR,
How Often Is Lorazepam Abused?
Benzodiazepines like Ativan are potent, fast-acting, and classified as Schedule IV controlled substances due to their high risk of abuse and addiction despite their various medical uses. Lorazepam prescriptions can only be filled or refilled up to five times and are available as 0.5, 1, and 2.5 mg tablets and a 30 ml liquid solution. According to one primary care study, lorazepam was the most prescribed benzodiazepine within the last ten years (51%), with over 2.4 million patients and 10.5 million prescriptions dispensed in 2020.
The most recent National Survey on Drug Use and Health reported that 3.8 million Americans abused benzodiazepines in 2022, which is more people than had prescriptions. This highlights the amount of Americans obtaining prescription medications from illicit sources, including street dealers, friends, family members, and doctors who are unaware another physician has already dispensed the max lorazepam prescription.
Is Snorting Lorazepam Dangerous?
Yes, snorting lorazepam is extremely dangerous and can cause nasal damage, physical dependence that induces withdrawal symptoms, and an increased risk of overdose.
- Nasal damage: The nose is meant to filter out debris and prevent coarse or rough particles from irritating the mucous membrane, a primary part of the body’s immune system that lines the insides of your nose to your stomach. Snorting crushed medications like Ativan can damage the delicate blood vessels and nasal cavities inside your nose. This can lead to blockages, sinus and lung infections, inflammation, nosebleeds, and sores. Over time, snorting crushed pills can expose and eat away at the septal cartilage and nasal bones. This usually requires surgical reconstruction to restore cosmetic appearance and functional nasal use.
- Physical dependence and addiction: Snorting substances through the nose reaches the brain quicker than other administration, inducing effects within 5 to 15 minutes. However, this rush is short-lived, and users can feel an immediate sense of discomfort and heightened anxiety once the effects fade. Eventually, the body can become used to Ativan’s effects and require more of the substance to feel the same sense of calm. Finally, once the body isn’t able to produce feelings of relaxation or calm on its own, and a user suddenly quits taking lorazepam, withdrawal symptoms can kick in. This marks the development of a benzodiazepine use disorder.
- Overdose and death: Snorting lorazepam bypasses the medication’s intended onset time and activation location (stomach), slowing your breathing and neurotransmitter activity much faster and stronger than usual. This increases the risk of adverse side effects like drowsiness, confusion, dizziness, and memory issues and life-threatening symptoms like trouble breathing, extreme sedation, unconsciousness, coma, and death. Additionally, illegally purchased Ativan can contain very adulterants like fentanyl, an opioid 100 times stronger than morphine that can be fatal on the first try.
6 Signs Someone Is Snorting Lorazepam
Unless someone is leaving out needles, lighters, glass pipes, or dusty mirrors on the table, spotting prescription drug abuse can be challenging. Here are six signs someone is snorting lorazepam.
- Unexplained nasal issues: As mentioned above, persistent nasal congestion, nosebleeds, and frequent irritation are all possible indications of drug misuse, especially if you know an individual is prescribed or takes anti-anxiety medication. Crushing generic lorazepam or Ativan (shaped like an “A”) can also leave white residue along the nostrils if you closely look at your loved one’s nose.
- Behavioral changes: Abusing lorazepam increases the risk of mood-changing side effects, including confusion, worsened depression or anxiety, suicidal ideations, unusual excitement, mania, nervousness, or irritability. Your loved one might be most anxious or agitated in the morning since their last dosage of Ativan would be wearing off from the night before. You might observe a friend or loved one being hostile or aggressive, leave somewhere, and return happier, calmer, or more relaxed. This would indicate they’re leaving to find somewhere to snort lorazepam unnoticed.
- Disappearance of medication: Lorazepam is only available by prescription and can be refilled up to five times. A loved one abusing Ativan or another anti-anxiety medication may know this, hide their pills, and claim it was lost or stolen to convince you or a physician they need another prescription. If you’re monitoring your partner’s pill count, they might stash away pills and claim they took them to double or triple the recommended dosage later. Lying and stealing to take drugs is a key indicator that rational thinking has been compromised by the need to get high.
- Physical symptoms: A loved one snorting lorazepam may exhibit signs of frequent drowsiness, confusion, or dizziness that seem disproportionate to the prescribed dosage. They may verbally express they feel better and don’t need anxiety treatment but take or snort lorazepam for recreational purposes.
- Social isolation and performance decline: Despite lorazepam’s purpose, a loved one may self-isolate and avoid regular activities in favor of staying home. If you return from a party, the grocery store, or a social event, your loved one’s mood might be drastically different because they got high. This might impact their motivation to work or go to school, costing them their job or academic goals.
- Financial issues: Lorazepam is one of the lowest-cost anxiety treatment options available, but that doesn’t mean abusing it won’t affect a loved one’s finances. Because of its cheaper price ($27 per 30-count), users might try to obtain prescriptions from multiple doctors, online drug stores, or overseas. If they struggle to find legal avenues to buy benzodiazepines, they might turn to drug dealers and possibly buy or mix stronger depressants, like heroin, fentanyl, alcohol, and Xanax.
How To Help Someone Snorting Lorazepam
If you’re loved one is snorting lorazepam and can’t stop on their own, there’s a chance they have a substance use disorder. To treat benzodiazepine addiction, we recommend starting with a medically supervised detox program, followed by an inpatient or partial hospitalization program, and lastly, an outpatient program. Transitioning between more and less intense addiction treatment programs allows individuals to focus on one part of their recovery plan at a time.
- Detox can help your loved one safely and comfortably push through stressful withdrawal symptoms, such as seemingly irresistible cravings.
- An inpatient (residential) or partial hospitalization program can help establish the most essential and initial recovery skills.
- An outpatient program can help your loved one transition back into their personal or family life while still addressing behavioral and mental roadblocks.
- An aftercare program can help your loved one maintain recovery through weekly or monthly therapy sessions or alums events.
Read more: When to Seek an Ativan Rehab Facility
Contact Asheville Detox Center
The first step to help someone currently snorting lorazepam or abusing benzodiazepines is medical detox, and our center in Asheville Detox Center is the perfect place. As a licensed medical detox program, we provide a safe and comfortable environment for clients to overcome lorazepam withdrawal symptoms, providing on-site medication, monitoring, and support. Once clients finish the typical 3 to 5-day detox program, we’ll help them transition into the next level of care through one of our Health Care Alliance NA facilities. Clients can choose between residential, PHP, and IOP programs across Massachusetts, North Carolina, and Tennessee. Call today, and one of our admissions agents can help you get started.